Alert archive / South Carolina / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 191, NWS Columbia, SC

June 24, 2011Chesterfield County, Kershaw County, Lancaster County, South Carolina

NWS Columbia, SC issued this severe thunderstorm warning at Jun 24, 2011, 5:20 PM EDT for Chesterfield County, Kershaw County, Lancaster County, South Carolina. It was in force for 55 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 24, 2011, 5:20 PM EDT (21:20 UTC)
Expired
Jun 24, 2011, 6:15 PM EDT
In force
55 min
Issued by
NWS Columbia, SC
Area
Storm-based polygon

Counties Chesterfield County, SC, Kershaw County, SC, Lancaster County, SC

The radar

The Columbia radar (KCAE), 107 km from the middle of the area, began a volume at 21:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 24, 6:00 PM EDTTSTM WND DMG2 S Mount Croghan, SCTREES DOWN ON WALTER GULLEDGE RD. TIME ESTIMATED
Jun 24, 6:10 PM EDTTSTM WND DMG2 W Chesterfield, SCLARGE TREE LIMBS AND POWER LINES DOWN ON FED RIVERS LANE. TIME ESTIMATED.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 40 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 9.3 hours before the alert went out and 161 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2011-06-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 890 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2011-06-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 81 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
890 J/kg
Mixed-layer CIN
-50 J/kg
Mixed-layer LCL
758 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
81 m²/s²
0-3 km storm-relative helicity
94 m²/s²
Significant tornado parameter
0.2
Supercell composite
1.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

658 
WUUS52 KCAE 242120
SVRCAE
SCC025-055-057-242215-
/O.NEW.KCAE.SV.W.0191.110624T2120Z-110624T2215Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE COLUMBIA SC
520 PM EDT FRI JUN 24 2011

THE NATIONAL WEATHER SERVICE IN COLUMBIA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WESTERN CHESTERFIELD COUNTY IN CENTRAL SOUTH CAROLINA
  NORTHEASTERN KERSHAW COUNTY IN CENTRAL SOUTH CAROLINA
  EASTERN LANCASTER COUNTY IN CENTRAL SOUTH CAROLINA

* UNTIL 615 PM EDT

* AT 518 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
  OF 60 MPH.  THIS STORM WAS LOCATED 10 MILES NORTHEAST OF HEATH
  SPRINGS...OR 12 MILES EAST OF LANCASTER...AND MOVING EAST AT 15
  MPH.

* SOME COMMUNITIES IN THE WARNING AREA INCLUDE PAGELAND AND HEATH
  SPRINGS

REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE...TOLL FREE 1 877 6 3
3...6 7 7 2.

LAT...LON 3480 8010 3453 8014 3454 8043 3458 8067
      3480 8065
TIME...MOT...LOC 2120Z 276DEG 14KT 3470 8057

$$

HC
1 follow-up statement
251 
WWUS52 KCAE 242139
SVSCAE

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
539 PM EDT FRI JUN 24 2011

SCC055-242149-
/O.CAN.KCAE.SV.W.0191.000000T0000Z-110624T2215Z/
KERSHAW SC-
539 PM EDT FRI JUN 24 2011

...THE SEVERE THUNDERSTORM WARNING FOR KERSHAW COUNTY IS CANCELLED...

REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE TOLL FREE AT 1...8 7
7...6 3 3...6 7 7 2.

LAT...LON 3480 8010 3456 8013 3459 8039 3461 8041
      3460 8044 3461 8052 3480 8053
TIME...MOT...LOC 2139Z 275DEG 17KT 3470 8045

$$

SCC025-057-242215-
/O.CON.KCAE.SV.W.0191.000000T0000Z-110624T2215Z/
CHESTERFIELD SC-LANCASTER SC-
539 PM EDT FRI JUN 24 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 PM EDT
FOR LANCASTER AND CHESTERFIELD COUNTIES...

AT 535 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 6 MILES NORTHWEST OF
JEFFERSON...OR 18 MILES EAST OF LANCASTER...MOVING EAST AT 20 MPH.

OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
PAGELAND...RUBY AND MOUNT CROGHAN

REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE TOLL FREE AT 1...8 7
7...6 3 3...6 7 7 2.

LAT...LON 3480 8010 3456 8013 3459 8039 3461 8041
      3460 8044 3461 8052 3480 8053
TIME...MOT...LOC 2139Z 275DEG 17KT 3470 8045

$$

HC

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 24, 5:04 PM EDT, 16 minutes earlier.

Area forecast discussion, Jun 24, 5:04 PM EDT, 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE COLUMBIA SC
504 PM EDT FRI JUN 24 2011

.SYNOPSIS...
A FRONTAL SYSTEM WILL STALL JUST TO THE NORTH OF SOUTH CAROLINA
AND REMAIN THROUGH THE WEEKEND. THERE WILL BE ENOUGH MOISTURE AND
A SERIES OF WEAK UPPER SYSTEMS MOVING THROUGH TO PROVIDE A CHANCE
OF MAINLY AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS.

&&

.NEAR TERM /UNTIL 6 AM SATURDAY MORNING/...
UPDATE...SHOWERS AND THUNDERSTORMS CONTINUE TO MOVE DOWN FROM THE
UPSTATE AND HAVE NOT DISSIPATED WITH THE PREVIOUS EXPECTED
DOWNSLOPING AND DRYING. ALONG THE BOUNDARY OF THE FIRST CELLS
THERE ARE ALSO SOME OTHER CELLS DEVELOPING ACROSS THE NORTHERN
MIDLANDS AND WESTERN CSRA. AS A RESULT WILL UPDATE THE FORECAST TO
ACCOUNT FOR CURRENT RADAR RETURNS AS WELL AS ADJUST POPS UPWARD
FOR THE NEXT COUPLE OF HOURS. UPDATE OUT SHORTLY TO ADJUST
WORDING...POPS AND CLOUDS.

PREVIOUS DISCUSSION...WEAK UPPER TROUGH JUST WEST OF OUR REGION.
WEAK SURFACE FRONT NEAR THE MOUNTAINS AND STRETCHING W ACROSS
TENN. PLUME OF HIGHER MOISTURE HAS PUSHED TO NEAR THE COAST...WITH
DRIER AIR OVER OUR FA CURRENTLY. SOME UPPER LEVEL CLOUD COVER HAS
KEPT OUR TEMPS AND INSTABILITIES DOWN A LITTLE AS WELL SO
FAR...BUT SATELLITE SUGGESTS A LITTLE MORE SUN THIS AFTERNOON.
MODELS INDICATE A WEAK IMPULSE TO ENTER OUR REGION THIS
EVENING...AND FRONT MAY PUSH A TAD TO THE SOUTH AND EAST POSSIBLY
APPROACHING OUR NORTHERN FA. THINK SLIGHT CHANCE POPS STILL LOOK
OK FOR NOW...THOUGH CHANCE POPS POSSIBLE NORTHERN FA IF ACTIVITY
DEVELOPS ALONG FRONT AND NEAR MOUNTAINS LATER THIS AFTERNOON AND
DRIFTS SE TOWARDS OUR FA.

&&

.SHORT TERM /6 AM SATURDAY MORNING THROUGH SATURDAY NIGHT/...
THE COLD FRONT WILL DROP SOUTH TO THE NORTH/SOUTH CAROLINA
BORDER. HOWEVER, THE MODELS KEEP MOST OF THE DEEP MOISTURE TO THE
SOUTH OF THE FORECAST AREA. BUT, THERE WILL BE ENOUGH MOISTURE TO
TRIGGER ISOLATED TO WIDELY SCATTERED AFTERNOON/EVENING
THUNDERSTORMS IN THE FORECAST AS SEVERAL WEAK SHORT WAVES MOVE
THROUGH.

&&

.LONG TERM /SUNDAY THROUGH FRIDAY/...
UPPER RIDGE BUILDS FROM THE SOUTHERN PLAINS INTO THE CAROLINAS
EARLY IN THE PERIOD BUT THEN THE MODELS BEGIN TO DIFFER. TOWARD
THE LATTER PART OF THE WEEK THE ECMWF RETROGRADES THE RIDGE AXIS
TO THE ROCKIES WHILE THE GFS KEEPS A FAIRLY FLAT RIDGE OVER THE
SOUTHERN STATES. IF THE ECMWF HOLDS TRUE THEN WE WILL BEGIN TO
HAVE A TROF SETUP OFF THE EAST COAST HEADING INTO THE 4TH OF JULY
WEEKEND WITH NORTHWEST FLOW OVER THE AREA. THIS WILL KEEP A THREAT
OF SCATTERED, MAINLY AFTERNOON/EVENING THUNDERSTORMS THROUGH THE
EXTENDED PERIOD.

&&

.AVIATION /21Z FRIDAY THROUGH WEDNESDAY/...
VFR CONDITIONS EXPECTED WITH TEMPO MVFR POSSIBLE IN CONVECTION.
SHOWERS AND THUNDERSTORMS ACROSS UPSTATE SC HAVE CONTINUED TO MOVE
SOUTHWARD WITH OTHER CELLS DEVELOPING. CURRENT EXTRAPOLATION
INDICATES THE CELLS WILL MAKE IT TO CAE/CUB AROUND 24/22Z...WITH
CONFIDENCE TOO LOW TO INCLUDE AT AGS/DNL/OGB. HAVE UPDATE TAFS TO
ACCOUNT FOR CURRENT TRENDS.

EXTENDED AVIATION OUTLOOK...MVFR CONDITIONS POSSIBLE IN SCATTERED
AFTERNOON/EVENING CONVECTION SATURDAY THROUGH WEDNESDAY.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
SC...NONE.
GA...NONE.
&&
Hazardous weather outlook, Jun 24, 4:28 AM EDT, 12 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE COLUMBIA SC
428 AM EDT FRI JUN 24 2011

GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-250830-
LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-LANCASTER-CHESTERFIELD-
MCCORMICK-NEWBERRY-FAIRFIELD-KERSHAW-EDGEFIELD-SALUDA-LEXINGTON-
RICHLAND-LEE-AIKEN-SUMTER-BARNWELL-ORANGEBURG-CALHOUN-CLARENDON-
BAMBERG-
428 AM EDT FRI JUN 24 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL GEORGIA AND
CENTRAL SOUTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Jun 24, 4:50 PM EDT, 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
450 PM EDT FRI JUN 24 2011

SCZ020-026-242145-
NEWBERRY-SALUDA-
450 PM EDT FRI JUN 24 2011

...A STRONG THUNDERSTORM IS MOVING INTO NEWBERRY AND SALUDA
COUNTIES...

AT 448 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 6 MILES SOUTHEAST OF CROSS HILL...OR 15 MILES
EAST OF GREENWOOD...MOVING EAST AT 25 MPH.

WINDS 40 TO 50 MPH ARE EXPECTED WITH THIS STORM.

REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE TOLL FREE AT 1...8 7
7...6 3 3...6 7 7 2.

HC

The office that day

Everything else NWS Columbia, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 24, 4:54 PM EDTSevere Thunderstorm WarningCAENewberry, Saluda51 min
Jun 24, 5:44 PM EDTSevere Thunderstorm WarningCAELexington, Newberry, Richland, Saluda61 min
Jun 24, 6:08 PM EDTSevere Thunderstorm WarningCAEEdgefield, McCormick, Newberry, Saluda52 min
Jun 24, 6:14 PM EDTSevere Thunderstorm WarningCAEChesterfield46 min
Jun 24, 6:45 PM EDTSevere Thunderstorm WarningCAEAiken, Calhoun, Edgefield, Lexington, Newberry, Richland and 1 more60 min
Jun 24, 7:11 PM EDTSevere Thunderstorm WarningCAEEdgefield, McCormick49 min
Jun 24, 7:50 PM EDTAreal Flood AdvisoryCAEEdgefield, McCormick115 min

Nearby

Severe Thunderstorm Warnings in South Carolina, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.